Wisconsin, 2015Tornado and Damaging Wind in Wisconsin, May 17, 2015
May 17, 2015 · NWS GRB · 2 events in 2 counties and zones
Scattered thunderstorms developed ahead of an approaching cold front. ).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of an approaching cold front. The storms produced damaging straight-line winds near White Lake (Langlade Co.), and a weak, EF0, tornado near Gresham (Shawano Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 17, 1:29 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 17, 1:29 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
229 PM CDT SUN MAY 17 2015
FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE
.SHORT TERM...TONIGHT AND MONDAY
ISSUED AT 229 PM CDT SUN MAY 17 2015
THE LATEST RAP ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW AN OCCLUDED
LOW PRESSURE SYSTEM SPINNING OVER THE EASTERN DAKOTAS. SHORTWAVES
ARE ROTATING NORTHWARD AHEAD OF THIS OCCLUDED CYCLONE...THE
STRONGEST OF WHICH IS LOCATED OVER EASTERN IOWA. A PWAT AXIS IS
MOVING ACROSS WISCONSIN EARLY THIS AFTERNOON...WHICH COMBINED WITH
MOISTURE CONVERGENCE...IS CONTRIBUTING TO SCATTERED SHOWER
DEVELOPMENT OVER CENTRAL WISCONSIN. CLOUD COVER HAS SIGNIFICANTLY
SLOWED THE HEATING CURVE SO FAR TODAY...KEEPING ML CAPES BELOW 200
J/KG. WITH SHOWER COVERAGE EXPECT TO INCREASE THROUGH THE
AFTERNOON...IT WILL BE TOUGH TO SEE MUCH OF AN INCREASE OF
INSTABILITY. STILL THOUGH...RADAR ECHOES SUGGEST SOME THUNDERSTORMS
WILL BE POSSIBLE...AND ANY STORMS COULD BRING DOWN STRONG WINDS FROM
ALOFT. WILL HAVE TO KEEP A MENTION OF ISOLATED DAMAGING WINDS
THROUGH EARLY THIS EVENING. OTHERWISE...THE LATEST HRRR CONGEALS THE
SHOWER ACTIVITY INTO BAND AND PROGRESSES IT ACROSS THE FORECAST AREA
FOR THE REST OF THE AFTERNOON.
TONIGHT...LOW PRESSURE WILL MOVE EAST ACROSS NORTHERN
MINNESOTA...WHILE A COLD FRONT WILL PUSH EAST THROUGH ALL BUT FAR
EASTERN WISCONSIN OVERNIGHT. THOUGH SHORTWAVE ENERGY WILL BE
ROTATING NORTHEAST OVER NORTHWEST WISCONSIN THROUGH THE
EVENING...CONCERNED THAT STRONG DRYING AND INCREASING CAPPING IN THE
MID-LEVELS WILL EVEN FURTHER LIMIT THUNDERSTORM POTENTIAL FOR THE
FIRST COUPLE HOURS IN THE EVENING. WILL KEEP A MENTION OF ISOLATED
DAMAGING WINDS THROUGH 02Z IN CASE SOME THUNDERSTORMS MAKE A RUN
INTO N-C WISCONSIN FROM MINNESOTA. ONCE THE THREAT OF STORMS ENDS...MODELS
SHOW CLEARING TAKING PLACE UNTIL LOW CLOUDS FLOOD EAST BEHIND THE
COLD FRONT LATE TONIGHT. LOW TEMPS NEAR 60 OVER THE EAST...BUT
COOLING TO NEAR 50 OVER THE WEST.
MONDAY...OCCLUDED LOW PRESSURE WILL BE WEAKENING AS IT MOVES TO THE
EAST ACROSS LAKE SUPERIOR. WEST WINDS ON THE SOUTHERN FLANK OF THE
LOW WILL BE COLD ADVECTING THROUGH THE DAY...WHILE PUSHING IN WRAP
AROUND MOISTURE. SHOULD SEE AMPLE CLOUD COVER OVER CENTRAL AND
NORTH-CENTRAL WISCONSIN THROUGH THE DAY...BUT EAST-CENTRAL WISCONSIN
WILL LIKELY SEE SOME SUN IN THE MORNING BEFORE CLOUDS INCREASE IN
THE AFTERNOON. WITH THE SUNSHINE...TEMPS SHOULD WARM TO NEAR 70 IN
THE EAST...BUT ONLY INTO THE MID AND UPPER 50S OVER THE WEST.
.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
ISSUED AT 229 PM CDT SUN MAY 17 2015
MUCH COOLER TEMPERATURES FOR THE FIRST HALF OF THE WORK WEEK...DRY
AND MILDER CONDITIONS FOR THE LATTER HALF...AND A POSSIBLE RETURN
TO WET WEATHER LATER IN THE MEMORIAL DAY WEEKEND...ARE THE MAIN
FCST CONCERNS.
THE REMNANTS OF THE UPPER LOW WILL TRACK ACROSS NORTHERN LAKE SUPERIOR
ON MONDAY NIGHT...FOLLOWED BY A S/W TROF PASSING NORTH OF WI ON TUESDAY.
UNSEASONABLY COLD AIR (H8 TEMPS -8 TO -10 C) WILL FLOW INTO THE REGION
ON NNW WINDS...SETTING THE STAGE FOR SOME LAKE-ENHANCED SHOWERS OVER
NC WI. LOW-LEVEL TEMPS AND THICKNESSES SUPPORT A MIX THEN CHANGEOVER
TO SNOW LATE MONDAY NIGHT INTO TUESDAY MORNING...WITH LITTLE OR NO
ACCUMULATION EXPECTED. ANY LINGERING PCPN SHOULD END TUESDAY AFTERNOON
AS CANADIAN HIGH PRESSURE BUILDS INTO THE REGION.
HIGH PRESSURE WILL COVER THE AREA TUESDAY NIGHT INTO WEDNESDAY. STILL
EXPECTING FROST TUESDAY NIGHT...BUT GETTING A LITTLE CONCERNED ABOUT
THE POSSIBILITY OF THICKER HIGH LEVEL CLOUDS...DUE TO THE PRESENCE
OF A STRONG JET STREAK OVER THE REGION. RIGHT NOW...HAVE JUST
BUMPED UP CLOUD COVER A BIT OVER C/EC WI...BUT KEPT MOSTLY CLEAR
SKIES OVER NORTHERN WI. WILL CONTINUE TO CARRY WIDESPREAD FROST OR
FREEZE CONDITIONS OVER NORTHERN WI...AND PATCHY FROST OVER MOST OF
C/EC WI.
A WEAK BACK DOOR COLD FRONT WILL SAG THROUGH THE FORECAST AREA THURSDAY
INTO THURSDAY NIGHT...BUT WILL NOT HAVE ANY MOISTURE TO WORK WITH...SO
DRY WEATHER WILL PREVAIL. BEHIND THE FRONT...CANADIAN HIGH PRESSURE
WILL REESTABLISH ITSELF OVER THE WESTERN GREAT LAKES...AND IS EXPECTED
TO LINGER INTO SATURDAY. ABUNDANT SUNSHINE SHOULD BRING A RETURN TO
NEAR NORMAL TEMPERATURES FOR THE LATTER HALF OF THE WEEK.
AN UPPER TROF...LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
IMPACT THE REGION FROM SATURDAY NIGHT INTO SUNDAY. GULF MOISTURE
IS EXPECTED TO FLOW INTO THE REGION AHEAD OF THE FRONT...WITH
PRECIPITABLE WATER VALUES REACHING 1.00-1.25 INCHES. HAVE RAMPED
POPS UP TO LIKELY FOR SUNDAY. THE ECMWF PULLS MOST OF THE PCPN OUT
OF THE REGION SUNDAY EVG...WHILE THE GFS HANGS ONTO SIGNIFICANT
QPF INTO MEMORIAL DAY...SO FCST CONFIDENCE WANES BEYOND SUNDAY.
&&
.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1215 PM CDT SUN MAY 17 2015
COMPLICATED WEATHER SCENARIO UNFOLDING TODAY AS LOW PRESSURE
MOVES NORTHEAST OVER MINNESOTA...AND WARM FRONT LIFTS NORTH OVER
CENTRAL WISCONSIN. CIGS WITHIN A MOISTURE LADEN AIRMASS WILL
SLOWLY IMPROVE THIS AFTERNOON AS SHOWERS MOVE IN FROM THE WEST.
WITH FURTHER DAYTIME HEATING...THUNDERSTORMS REMAIN POSSIBLE MID-AFTERNOON
INTO THE EVENING AHEAD OF A COLD FRONT...WITH POTENTIAL FOR
DAMAGING WINDS WITHIN ANY STORMS. THE STORMS SHOULD DISSIPATE BY
MID-EVENING AND SKIES SHOULD PARTIALLY CLEAR INTO THE OVERNIGHT
PERIOD. THEN A COLD FRONT WILL MOVE THROUGH THE REGION LATE
TONIGHT. MVFR CLOUDS WILL RETURN INTO CENTRAL AND NORTH- CENTRAL
WISCONSIN BEHIND THE FRONT AND LINGER THROUGH THE END OF THE TAF
PERIOD.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....MPC
LONG TERM......KIECKBUSCH
AVIATION.......MPC
Hazardous weather outlook, May 17, 1:58 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
258 PM CDT SUN MAY 17 2015
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
258 PM CDT SUN MAY 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
WIDESPREAD SEVERE WEATHER IS NO LONGER EXPECTED DUE TO WEAK
INSTABILITY...BUT ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS
TO 60 MPH AND HAIL UP TO 1 INCH ARE STILL POSSIBLE THROUGH EARLY
EVENING.
LOCALLY DENSE FOG WILL AFFECT TRAVEL NEAR THE LAKE MICHIGAN
SHORELINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
FROST IS LIKELY OVER MOST OF THE AREA TUESDAY NIGHT...AND A FREEZE
IS POSSIBLE OVER PARTS OF NORTHERN WISCONSIN. PATCHY FROST IS ALSO
POSSIBLE OVER NORTHERN WISCONSIN ON WEDNESDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS NEXT SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.
LMZ521-522-541>543-182000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
258 PM CDT SUN MAY 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. ISOLATED STRONG
STORMS WITH GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE.
AREAS OF DENSE MARINE FOG WILL CONTINUE TO AFFECT NAVIGATION FOR
MARINERS TONIGHT. A MARINE DENSE FOG ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
GUSTY SOUTHWEST TO WEST WINDS MAY CREATE HAZARDOUS CONDITIONS FOR
SMALL CRAFT ON MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS NEXT SUNDAY.
MPC/TSK
In the hours before
Special weather statement, May 17, 2:19 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
319 PM CDT SUN MAY 17 2015
WIZ031-038-039-048-049-074-172100-
BROWN-CALUMET-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY-WINNEBAGO-
319 PM CDT SUN MAY 17 2015
...STRONG THUNDERSTORMS MOVING INTO THE FOX VALLEY...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
APPLETON TO 2 MILES WEST OF OSHKOSH...MOVING NORTHEAST AT 50 MPH.
WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
MENASHA BY 325 PM CDT...
BLACK CREEK AND APPLETON BY 330 PM CDT...
LITTLE CHUTE AND KIMBERLY BY 335 PM CDT...
PULASKI BY 350 PM CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
MPC
Special weather statement, May 17, 2:23 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
323 PM CDT SUN MAY 17 2015
WIZ010-011-019>021-031-172115-
FOREST-LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-ONEIDA-SHAWANO-
323 PM CDT SUN MAY 17 2015
...SHOWERS AND ISOLATED THUNDERSTORMS WITRH GUSTY WINDS MOVING
THROUGH THE NORTHWOODS...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF CRANDON TO ANTIGO TO BOWLER...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
PEARSON BY 335 PM CDT...
NEOPIT BY 340 PM CDT...
WHITE LAKE AND CRANDON BY 355 PM CDT...
CARTER BY 415 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
KIECKBUSCH
Tornado, Shawano
- When
- May 17, 2:31 PM CST to 2:40 PM CST
- Where
- Shawano County, 1.61 mi WSW of Morgan to 3.39 mi NE of Morgan
- Rating
- EF0
- Path length
- 4.84 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.870, -88.850
A weak tornado, rated EF0, formed at 3:31 PM CDT and produced intermittent damage along a nearly five mile long path, dissipating at 3:40 PM CDT. At least a dozen trees along the path sustained damage (DI 28, DOD 1-3) and a barn lost several shingles (DI 1, DOD 1).
Thunderstorm Wind, Langlade
- When
- May 17, 2:45 PM CST
- Where
- Langlade County, 1.38 mi E of Elton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.149, -88.822
Thunderstorm winds downed about 12 trees in a wooded area near White Lake.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, May 17, 20152 deaths · 1 injured · 1 event
- Flash Flooding and Heavy Rain in Texas, May 17, 20151 death · $70,000 · 11 events
- Tornadoes and Damaging Winds in Iowa, May 17, 2015$798,000 · EF1 · 21 events
- Tornado in Louisiana, May 17, 20152 injured · $100,000 · EF1 · 1 event
- Flash Flood and Damaging Winds in Mississippi, May 17 to 18, 2015$175,000 · 60 kt wind · 10 events
- Flash Flooding and Damaging Winds in Louisiana, May 17 to 18, 2015$96,000 · 50 kt wind · 8 events
- Damaging Wind in Texas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Arkansas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Tennessee, May 17, 2015$23,000 · 65 kt wind · 3 events
- Flash Flooding in Kentucky, May 17, 2015$23,000 · 2 events
- Flash Flooding and Damaging Wind in Arkansas, May 17, 2015$20,000 · 65 kt wind · 3 events
- High Wind in North Dakota, May 17, 201552 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566827, 570897.